Underactive thyroid

My doctor has reduced my levothyroxiine from 50mg to 25mg as I am having terrible side effects .i asked if I could have thyroxine which I was on before with not so much side effects.he told me they have been discontinued .and there is nothing else he can give me.so I am on trial now but feeling very muzzy headed and not well.anyone else feel the same.thanks

14 Replies

oldestnewest
  • What make of levothyroxine were you on before. If you are in the UK we have a few levothyroxines.

    The fact that your doctor has reduced your levo to 25mcg because you are having terrible side effects might cause you even more problems as it is a very small dose. He just cannot say there's no option.

    Ask your pharmacist and take your box of levo with you and he might be able to recommend another make of levo. Some people are awful on levothyroxine and T3 (liothyronine) you will have to try but the GP may refuse to prescribe. He cannot insist you take a medication which makes you worse. The hormone, thyroxine and the Active one we need in all our receptor cells (liothyronine) wont cause us any effects but it is the fillers/binders which may very well affect you.

  • How long have you been on Levothyroxine? My GP had to reduce my dose at first, it took a while for my body to get used to the drug and then I could slowly increase up to where I needed to be.

  • I have been on levothyroxine 75mg then 50mg for about 2years but I have been having palpitations and irregular heart rate

  • Daviespat, there are 3 makes of Levothyroxine available in the UK, Mercury Pharma, Actavis (also known as Almus in Boots and Lloyds) and Wockhardt. Ask your pharmacist to provide the one you prefer.

  • Palpitations and irregular heart rate can be caused by being under medicated. Do you have any recent thyroid blood test results you can post here?

  • Hi Wired. I started on 25mcg Levo last June and this was increased to 50mcg, but it was too much. I gradually increased the dose to 50 mcg (from November - Feb), but this wasn't enough. I've been on 75mcg for just over 3 weeks and feel that I will need more when I have my next bloods. How long did it take you to get to the right level? Thanks

  • I don't like that question as I don't want to dishearten you! In all honesty it took about 2-3 years for me to feel even remotely "normal". However, I had to juggle a lot with a young family etc and I think it can take longer when you are not able to listen to your body and do what is best at the time.

    I've probably got to increase my dose again, 4 years on to 125mcg now, which again I will do very slowly.

  • Thanks for being so honest, it does help. I am feeling a bit better having increased and only have a couple of weeks to wait for my next blood test, when I hope to increase again.

  • This happened to me yesterday as I was having side effects of nausea & permanent headache. I have low T3 though so lowering T4 not going to help that.

    I have read many posts on here where folks are started on 25mcg doses especially if heart issues or older but many feel worse on that small dose also.

    A wait and see game. I hope my headache goes on the reduced amount but not sure what the rest of my body is going to make of it. Prior to Levo 7 weeks ago my TSH was 8.9 and climbing so not keeping my hopes up its going farr well on 25mcg.

    I hope your side effects reduce to and maybe After a while increase every other day might work?

  • You say you have palpitations and irregular heart rate.

    When I was on levothyroxine it was the first time I ever had palpitations. They struck at any time, day or night. My heart also played up before diagnosis and afterwards. I had quite a few trips in ambulances. I also have had the all-clear on my heart.

    I was sensitive to levothyroxine and when T3 was added everything calmed down. Now I am on T3 only and am well with no palpitations, muscle weakness, joint pain etc (only had these after being put on levo).

    The only levothyroxine which I found helpful was Eltroxin the only brand in the UK but it has been discontinued without any reason being given. Some who had been taking it for 25 years or longer suddenly became unwell again.

    If you switch to any other available levos and after a trial of about 3 months on each you may have to ask to be prescribed NDT (natural dessicated thyroid hormones) as your body might not like synthetic products. Your GP wont prescribe NDT but some Endocrinologists do but very few and far between. There are two which are hypo-allergenic.

    I hated it when on a bus or anywhere when my heart would speed up without warning. At first you don't know what's going on and it can be scary but I learned to control them. They usually prescribe beta-blockers but if you have them. Take well away from levo as they can interfere with the uptake.

  • Thank you for your comments it's exactly how I feel I have been telling the doctors for years they don't agree with me they don't seem to know enough.i was thinking of seeing a specialist,see if I can have some result there thank you so much.

  • Some specialists might prescribe T3 only if you can prove your sensitive to levo.

  • As a pharmacist of 50years experience and on t4 for most of that time I too was satisfactory on Eltroxin but when it was required to supply a generic thyroxine by ministry orders GSK discontinued manufacture. and have not been replaced with a satisfactory product. You should always get the same make because they are not of similar bioavailability. Some of the makes mentioned on this site are the same product despite the name on the packet (check by the numbers shown on the tablets) In u.s.a a few years ago all makes of thyroxine were recalled and standardized with narrow parameters which has not been done in the uk.

  • Thank you for that information. It is appreciated.

You may also like...